Iron supplements play a vital role in maintaining your body’s growth and development, seeing that iron is a mineral essential for the production of hemoglobin, a protein present in red blood cells that carries oxygen from your lungs to your organs, muscles, and other bodily tissues. While most people get enough iron from their diets, certain groups, such as people experiencing heavy menstrual periods, pregnant people, adolescents, vegetarians, and frequent blood donors, often struggle to meet their daily iron requirements (via the National Institutes of Health). To bridge this gap, they might resort to iron supplements, which, according to MedlinePlus, are made of ferrous sulfate, gluconate, or fumarate, and are available in various forms like capsules, tablets, chewable tablets, and liquids.
However, per the Mayo Clinic, a notable side effect of iron supplements is a change in stool color, often turning it from greenish to grayish-black. This change in color, although alarming, is considered normal and is primarily attributed to the iron compounds present in the supplements. Still, it is crucial to be aware of this harmless side effect, especially for those relying on iron supplementation to prevent deficiencies. Nevertheless, despite its non-life-threatening nature, any alteration in stool color should be communicated to a healthcare professional, as dark stools can also result from internal bleeding.